When we were discussing the effects of medicating young children with ADHD, I was reminded of my uncle. He was put on medication to treat depression when we was around 3 years old. 40 years later, he was diagnosed with Parkinson’s Disease. He has always been convinced that this was due to taking anti-depressants from a young age. In “Synaptic Sickness”, LeDoux mentions that reserpine and chlorpromazine could lead to the development of tardive dyskinesia, which includes symptoms of rigidity similar to Parkinson’s disease. I am unsure of what type of anti-depressants he was on (though I know that tricyclic and Monoamine Oxidise Inhibitors were popular in the 1950s), most target either dopamine, serotonin, or norepinephrine. A decreased amount of dopamine is associated with Parkinson’s Disease, so I believe there is some merit to the argument that he was affected by the use of pharmaceutical drugs.
The Synaptic Sickness chapter in the book and this idea really bring to light the ethics of using drugs, especially on young children as John talked about in class on Tuesday. If my uncle was on drugs that inhibited reuptake or increased the amount of dopamine in his brain, would his brain adapt and begin to produce less dopamine? Is it possible that these two conditions are related? Our brains are greatly impacted by our experiences and substances we use.
Most of the articles I found for this subject included using antidepressants in patients suffering from Parkinson’s Disease. Although none of them cited antidepressants as a cause, this article found that SSRIs worsened the symptoms in the motor function of Parkinson’s patients. Due to ethical issues (since Parkinson’s doesn’t occur in other species, it is very difficult to do research on), they merely observed patients that had been treated with some form of antidepressants (tricyclic, SSRI, SARI, SNDRI, antagonists, NDRI, and SNRI) in the past five years. They found five patients (out of 140) that experienced worse motor symptoms (shaking, rigidity, tremors, and slow movement) after using SSRIs. They found no significant results for the other types of anti-depressants. Note: the amount of time that patients were on antidepressants varied, which could change whether or not their brain was altered, especially since most of these medications requires a few weeks for effectiveness. As LeDoux mentions in Synaptic Self, this could be due to changes in gene activation and protein synthesis.